Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Flagstaff, AZ

July 15, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2018, 2:29 PM MST for Yavapai County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 2:29 PM MST (21:29 UTC)
Expired
Jul 15, 2018, 6:07 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 106 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WGUS55 KFGZ 152129
FFWFGZ
AZC025-160330-
/O.NEW.KFGZ.FF.W.0016.180715T2129Z-180716T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
229 PM MST SUN JUL 15 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County Goodwin fire scar area in west central Arizona...

* Until 830 PM MST Sunday

* At 227 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain moving into the Goodwin fire scar area. Up to one inch 
  of rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Mayer.

This includes the following streams and drainages...Turkey Creek... 
Arrastra Creek...Little Wolf Creek...Cedar Creek...Grapevine 
Creek... Towers Creek...Pine Creek...Wolf Creek...Hackberry Creek 
and Big Bug Creek.

This includes State Route 69 between mile markers 270 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

Life threatening flash floods and rock falls will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3429 11237 3443 11239 3448 11229 3438 11221

$$

JDS
2 follow-up statements
387 
WGUS75 KFGZ 160006
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
506 PM MST SUN JUL 15 2018

AZC025-160330-
/O.CON.KFGZ.FF.W.0016.000000T0000Z-180716T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
506 PM MST SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
YAVAPAI COUNTY...

At 501 PM MST, gauge reports from Big Bug Creek at SR 69 in Mayer 
had a roughly 2 foot rise to 2.9 feet at 4:10 PM. The water levels 
have crested and are falling at this time. Light rain continues to 
occur over the Goodwin Burn Scar, but will gradually diminish 
through the evening. Flash flooding is occurring.

Some locations that will experience flooding include...
Mayer.

This includes the following streams and drainages...Turkey Creek...
Arrastra Creek...Little Wolf Creek...Cedar Creek...Grapevine Creek...
Towers Creek...Pine Creek...Wolf Creek...Hackberry Creek and Big Bug
Creek.

This includes State Route 69 between mile markers 270 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

Life threatening flash floods and rock falls will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3429 11237 3443 11239 3448 11229 3438 11221

$$

TPS
295 
WGUS75 KFGZ 160107
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
607 PM MST SUN JUL 15 2018

AZC025-160116-
/O.CAN.KFGZ.FF.W.0016.000000T0000Z-180716T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
607 PM MST SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY IS CANCELLED...

Flood waters have receded along Big Bug Creek in Mayer. Flooding is 
no longer expected to pose a threat with only light rain falling 
over the area. Please continue to heed any remaining road closures.

LAT...LON 3429 11237 3443 11239 3448 11229 3438 11221

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:55 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 9:55 AM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST Sun Jul 15 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through next week, with daily rounds of showers and thunderstorms.
The main threat with storms today will be heavy rainfall and
localized flooding.

&&

.UPDATE...
No significant changes this morning to the forecast as convection
begins to fire off the higher terrain and close to the center of
circulation still apparent on satellite imagery.

Main concern will be be the flash flood threat from these
efficient storms that do not have much of steering flow and will
be slow to move off their initiation point. Wetter conditions near
the surface will enhance rainfall efficiency compared to model
soundings earlier this morning that showed a decent dry layer
near surface.

A flash flood watch will remain in effect from 11 am today through
8 pm tonight.

&&

.PREV DISCUSSION /358 AM MST/...At 3 AM it was mostly cloudy
across northern Arizona with some breaks in the clouds over Apache
County. The ridge axis was located just north of the area with a
cyclonic circulation embedded in the flow centered in Gila County
and evident in satellite imagery and radar loops. Scattered
showers have developed on the north side of the circulation
throughout southern Yavapai and NW Gila counties. Deep moisture
persists over all of the region with precipitable water values
around 1.00" in the mountains and closer to 1.50" for the lower
elevations of Yavapai/Gila counties. These values are around 140%
of normal for mid July. Later today, areas that clear enough to
get some sun and sfc heating should see thunderstorm development.
With fairly weak steering flow and deep moisture, localized heavy
rainfall and flash flooding will be the primary threat. Much of
Yavapai and western Coconino counties have seen heavy rain the
past several days which increases the flooding threat there. High
resolution models suggest initial storm formation over the higher
terrain including the Mogollon Rim & White Mtns by around noon.
These storms should then drift west or southwest toward Yavapai
and northern Gila. However, with all the morning cloud cover and
shower activity, it remains to be seen if these areas will
destabilize enough for stronger convection and heavy rainfall. We
considered a Flash Flood Watch for these areas but prefer to
monitor cloud cover and issue later this morning if clearing
occurs.

Monday through Wednesday - high pressure begins to strengthen
north of the state, placing our region in a bit faster easterly
flow of 10-15kt at 500 mb. Moisture remains plentiful with storms
expected to develop over the high country each afternoon and move
toward the west into lower elevations. There will still be a heavy
rain threat but it will be somewhat lower due to the enhanced
easterly flow.

Thursday through Saturday - high pressure is forecast to
strengthen further and become centered over New Mexico. Moisture
values remain sufficient for daily rounds of showers and
thunderstorms. Warmer temperatures aloft could cause lower storm
coverage however, with storms focused more over the higher
terrain. Daytime temperatures will also increase to near or above
normal levels.

&&

.AVIATION...For the 18Z package... Scattered showers continue to
develop south of the Mogollon Rim this morning. Scattered to
numerous -SHRA/-TSRA will start up again over higher terrain after
18Z. Local MVFR/IFR conditions with gusty and erratic winds are
possible near stronger thunderstorms. Aviation discussion not
updated for TAF amendments. Storms will begin to decrease after
03z with isolated showers continuing through the overnight hours.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms with a threat of
heavy rain each afternoon/evening will continue through Friday.
Light winds will produce slow moving storms with heavy rainfall.
Moisture will begin to decrease by the weekend in to next week with
thunderstorm coverage becoming more isolated. Gusty and erratic
winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST this evening FOR AZZ004>008-
012>018-037-038.

&&

PUBLIC...Suk/JJ
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 15, 10:50 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      7 NE K'AI'BII'TO        36.66N 110.97W
07/14/2018                   COCONINO           AZ   DEPT OF HIGHWAYS

            FLASH FLOODING CAUSED A BRIDGE TO WASHOUT
            LIKELY NORTH OF AZ HWY 98 ALONG INDIAN ROUTE
            6330 FROM A SEVERE THUNDERSTORM THAT PASSED
            TO THE WEST OF THE WASHOUT LOCATION. THE
            PICTURES AND REPORT WERE PROVIDED BY A
            MEMBER OF THE ROADS DEPARTMENT OF NAVAJO
            NATION.

&&

NL
Local storm report, Jul 15, 11:15 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       10 SSW SECOND MESA      35.66N 110.57W
07/15/2018  E1.60 INCH       NAVAJO             AZ   OFFICIAL NWS OBS

            HEAVY RAIN CAUSED WATER IN THE POLACCA WASH
            (GAUGE POLA3) NEAR SECOND MESA TO RISE BY
            1.61 FEET BETWEEN 1000 Z (AT 5.81 FEET) ON
            AND 1025 Z (AT 7.42 FEET). BY 1730 Z, WATER
            BEGAN TO RECEDE AT POLA3, TO A RECORDED
            LEVEL OF 6.91 FEET.

&&

NL
Local storm report, Jul 15, 1:18 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
118 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       1 SW FLAGSTAFF MALL     35.21N 111.60W
07/15/2018  E2.50 INCH       COCONINO           AZ   PUBLIC

            HEAVY RAINS LEADING TO REPORTS OF URBAN AND
            SMALL STREAM FLOODING FOR THE EAST FLAGSTAFF
            AREA. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 45 MINUTES.

&&

NL
Local storm report, Jul 15, 1:31 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      2 E DOWNTOWN FLAGSTAFF  35.19N 111.61W
07/15/2018                   COCONINO           AZ   PUBLIC

            FLOODED URBAN ROADWAYS AND LOW-LYING AREAS
            IN MUCH OF EAST FLAGSTAFF. VIDEO
            DOCUMENTATION OF A FLASH FLOOD AT THE
            INTERSECTION OF BUTLER AVE AND FOURTH
            STREET.

&&

NL
Local storm report, Jul 15, 2:25 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HEAVY RAIN       1 ESE DOWNTOWN FLAGSTAF 35.19N 111.62W
07/15/2018  M2.06 INCH       COCONINO           AZ   TRAINED SPOTTER

            HEAVY RAINFALL OF 2.06" WAS REPORTED BY A
            TRAINED SPOTTER OVER A TWO HOUR PERIOD IN
            EAST FLAGSTAFF. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 2 HOURS.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:22 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 14, 6:08 PM MSTSpecial Weather StatementFGZNavajo22 min
Jul 14, 6:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 14, 6:30 PM MSTSpecial Weather StatementFGZApache30 min
Jul 14, 6:44 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 14, 7:14 PM MSTFlash Flood WarningFGZApache3 hr
Jul 14, 10:40 PM MSTFlash Flood WarningFGZCoconino10 hr
Jul 15, 6:39 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai13 hr
Jul 15, 12:47 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 15, 1:02 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 15, 2:01 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Jul 15, 2:42 PM MSTFlash Flood WarningFGZApache3 hr
Jul 15, 2:52 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 2:59 PM MSTFlash Flood WarningFGZApache4 hr
Jul 15, 3:39 PM MSTFlash Flood WarningFGZYavapai6 hr
Jul 15, 3:56 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 4:42 PM MSTSpecial Weather StatementFGZYavapai48 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.